Thunderstorm Wind, Ziebach
- When
- July 29, 6:57 PM MST
- Where
- Ziebach County, Dupree
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.050, -101.580
A spotter reported wind gusts at 60 mph.
A thunderstorm briefly intensified as it moved across Ziebach County and produced strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly intensified as it moved across Ziebach County and produced strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 29, 1:16 PM MST, 5 hours 41 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 216 PM MDT FRI JUL 29 2011 .DISCUSSION...CURRENT SURFACE MAP SHOWS TROF ACROSS EASTERN WYOMING...WITH ABUNDANT TCU. DECENT INSTABILITY ACROSS THE AREA WITH MLCAPE OF 1500-2500J/KG. CAP STILL HOLDING STRONG. WATER VAPOR INDICATES WEAK SHORTWAVE MOVING INTO EASTERN WYOMING. THUNDERSTORMS EXPECTED TO DEVELOP/STRENGTHEN OVER THE NEXT FEW HOURS...WITH SUFFICIENT SHEAR FOR A FEW SUPERCELLS. THUNDERSTORMS WILL DIMINISH LATER THIS EVENING. ON SATURDAY...WEAK COLD FRONT SLIDES THROUGH WESTERN SOUTH DAKOTA. EVEN THOUGH IT WILL BE UNSTABLE...WITH MLCAPE OF 2000-3000J/KG...STRONG CAP WILL BE IN PLACE. WITH LACK OF UPPER LEVEL FORCING...ANY THUNDERSTORM DEVELOPMENT WILL BE ALONG COLD FRONT. MORE THUNDERSTORMS POSSIBLE ON SUNDAY AS SHORTWAVE MOVES THROUGH THE AREA DURING THE AFTERNOON/EVENING HOURS. EXTENDED...UPPER RIDGE WILL REMAIN ANCHORED OVER THE SOUTHERN PLAINS PUTTING NERN WY AND WRN SD IN A MOIST MONSOONAL SW FLOW ALOFT. THIS WILL BRING A DAILY CHANCE OF THUNDERSTORMS TO THE REGION THRU THE EXTENDED PERIOD. ABOVE AVERAGE TEMPS WILL CONTINUE INTO MONDAY BEFORE A COLD FRONT USHERS IN SLIGHTLY COOLER AIR...BRINGING NEAR AVERAGE TEMPS FOR THE REMAINDER OF THE WEEK. && .AVIATION...SCT TSRA ARE EXPECTED MAINLY FROM THE BLKHLS EASTWARD THIS AFTERNOON AND EVENING...BRINGING LCL IFR CIGS/VIS IN HEAVIER PRECIP. SOME STORMS MAY BECOME SEVERE. OTHERWISE...VFR CONDITIONS ARE EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 520 AM MDT FRI JUL 29 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-301300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 520 AM MDT (620 AM CDT) FRI JUL 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE FORECAST FOR WESTERN SOUTH DAKOTA TODAY WITH ISOLATED STORMS IN NORTHEAST WYOMING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THE BLACK HILLS INTO NORTHWEST SOUTH DAKOTA...WITH LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE. ADDITIONAL ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT AROUND THE BLACK HILLS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AFTER A MOSTLY DRY DAY ON SATURDAY THERE IS A DAILY CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS FROM SUNDAY THROUGH THURSDAY. A FEW STORMS MAY BE SEVERE PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
638 PM MDT FRI JUL 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM TSTM WND DMG 4 W WICKSVILLE 44.10N 102.65W
07/29/2011 PENNINGTON SD PUBLIC
SEVERAL POWER POLES SNAPPED AND FLIPPED A QUONSET HUT.
TIME ESTIMATED FROM RADAR.
&&
CALDERONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
646 PM MDT FRI JUL 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM TSTM WND GST 9 SSE ELM SPRINGS 44.19N 102.46W
07/29/2011 E80 MPH MEADE SD PUBLIC
&&
CALDERONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
650 PM MDT FRI JUL 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL 13 W LODGEPOLE 45.81N 102.93W
07/29/2011 E0.88 INCH PERKINS SD TRAINED SPOTTER
0613 PM TSTM WND GST 13 W LODGEPOLE 45.81N 102.93W
07/29/2011 E60 MPH PERKINS SD TRAINED SPOTTER
LASTED 5 MINUTES.
&&
CALDERONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
707 PM MDT FRI JUL 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 12 S ELM SPRINGS 44.14N 102.53W
07/29/2011 E1.00 INCH MEADE SD PUBLIC
0600 PM TSTM WND GST 12 S ELM SPRINGS 44.14N 102.53W
07/29/2011 E50 MPH MEADE SD PUBLIC
&&
CALDERONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 733 PM MDT FRI JUL 29 2011 SDZ001-300230- HARDING SD- 733 PM MDT FRI JUL 29 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARDING COUNTY UNTIL 830 PM MDT... AT 731 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF BUFFALO...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BUFFALO... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. HELGESON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
754 PM MDT FRI JUL 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL 7 SE MEADOW 45.46N 102.11W
07/29/2011 E1.00 INCH PERKINS SD TRAINED SPOTTER
&&
KCLARKThe Rapid City radar (KUDX), 143 km away, was scanning. The volume nearest the first event began at 01:55 UTC.
1 thunderstorm wind. Local standard time, as filed.
A spotter reported wind gusts at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331178.